Close
New

Medscape is available in 5 Language Editions – Choose your Edition here.

 

Opioids/Benzodiazepines Poisoning Clinical Presentation

  • Author: Christopher P Holstege, MD; Chief Editor: Zygmunt F Dembek, PhD, MPH, MS, LHD  more...
 
Updated: Sep 08, 2015
 

History

An event involving an opioid or benzodiazepine aerosolized incapacitating agent would probably create confusion and panic; cause multiple serious injuries or fatalities; and necessitate a major emergency medical service, police, and/or military response.

  • Large numbers of casualties could overwhelm any community's emergency response services.
  • Chaos may occur following such an event.
  • In the early phases of an emergency response, the agent would probably be unknown, and the history might be misleading and inaccurate.
  • Physical examination is the key to identifying the causative agent.
Next

Physical

Following exposure to either an aerosolized opioid or benzodiazepine incapacitating agent, the presentation would be a syndrome consistent with opioid or benzodiazepine toxicity, respectively. These syndromes can vary, depending on the opioid or benzodiazepine agent used. In addition, findings may vary, depending on the patient's preexisting medical problems, the treatment provided by first responders, and the potential complications of the intoxication. For example, if hypoxic brain injury occurs, the characteristic miosis seen in an opioid syndrome may be replaced by fixed dilated pupils.

Opioid intoxication has the following features:

  • Respiratory depression manifesting as hypoventilation, apnea, and airway occlusion may be present.
  • Central nervous system depression manifesting as fatigue, somnolence, ataxia, and/or coma may be present.
  • Miosis may be present. Intoxication with the opioids meperidine and propoxyphene (withdrawn from the US market) does not typically cause miosis, and normal pupillary size is regularly maintained; however, neither of these agents has been associated with aerosolization. Mydriasis may occur in patients with severe toxicity because of anoxic brain injury. Miosis may be limited by preexisting medical conditions, such as a history of previous cataract surgery.
  • Cardiovascular manifestations of opioid toxicity may include hypotension secondary to arteriolar and venous dilation. Both tachycardia secondary to hypotension or hypoxia and bradycardia secondary to a reduction of direct central nervous system stimulation may be observed. If hypoventilation becomes prominent, hypoxia-induced cardiac arrhythmias may occur.

Benzodiazepine intoxication has the following features:

  • Respiratory depression manifesting as hypoventilation, apnea, and airway occlusion may be present.
  • Central nervous system depression manifesting as drowsiness, somnolence, ataxia, nystagmus, and/or coma may be present.
  • Cardiovascular manifestations of benzodiazepines may include hypotension, tachycardia, and bradycardia. Hypoxia-induced cardiac arrhythmias may occur.
Previous
 
 
Contributor Information and Disclosures
Author

Christopher P Holstege, MD Professor of Emergency Medicine and Pediatrics, University of Virginia School of Medicine; Chief, Division of Medical Toxicology, Center of Clinical Toxicology; Medical Director, Blue Ridge Poison Center

Christopher P Holstege, MD is a member of the following medical societies: American Academy of Clinical Toxicology, Medical Society of Virginia, Society of Toxicology, Wilderness Medical Society, European Association of Poisons Centres and Clinical Toxicologists, American Academy of Emergency Medicine, American College of Emergency Physicians, American College of Medical Toxicology, Society for Academic Emergency Medicine

Disclosure: Nothing to disclose.

Specialty Editor Board

Francisco Talavera, PharmD, PhD Adjunct Assistant Professor, University of Nebraska Medical Center College of Pharmacy; Editor-in-Chief, Medscape Drug Reference

Disclosure: Received salary from Medscape for employment. for: Medscape.

Chief Editor

Zygmunt F Dembek, PhD, MPH, MS, LHD Associate Professor, Department of Military and Emergency Medicine, Adjunct Assistant Professor, Department of Preventive Medicine and Biometrics, Uniformed Services University of the Health Sciences, F Edward Hebert School of Medicine

Zygmunt F Dembek, PhD, MPH, MS, LHD is a member of the following medical societies: American Chemical Society, New York Academy of Sciences

Disclosure: Nothing to disclose.

Additional Contributors

Suzanne White, MD Medical Director, Regional Poison Control Center at Children's Hospital, Program Director of Medical Toxicology, Associate Professor, Departments of Emergency Medicine and Pediatrics, Wayne State University School of Medicine

Suzanne White, MD is a member of the following medical societies: Alpha Omega Alpha, American Academy of Clinical Toxicology, American College of Epidemiology, American College of Medical Toxicology, American Medical Association, Michigan State Medical Society

Disclosure: Nothing to disclose.

References
  1. Stone A. Chemical weapons. U.S. research on sedatives in combat sets off alarms. Science. 2002 Aug 2. 297(5582):764. [Medline].

  2. Riches JR, Read RW, Black RM, Cooper NJ, Timperley CM. Analysis of clothing and urine from Moscow theatre siege casualties reveals carfentanil and remifentanil use. J Anal Toxicol. 2012 Nov-Dec. 36:647-656. [Medline].

  3. Chan S. Lethal Moscow Gas An Opiate?. CBS. October 29, 2002. Available at http://www.cbsnews.com/news/lethal-moscow-gas-an-opiate/.

  4. Fallahinejad Ghajari M, Ansari G, Soleymani AA, Shayeghi S, Fotuhi Ardakani F. Comparison of Oral and Intranasal Midazolam/Ketamine Sedation in 3-6-year-old Uncooperative Dental Patients. J Dent Res Dent Clin Dent Prospects. 2015 Spring. 9 (2):61-5. [Medline].

  5. Siegel RA, Kapoor M, Cheryala N, Georg GI, Cloyd JC. Water-soluble benzodiazepine prodrug/enzyme combinations for intranasal rescue therapies. Epilepsy Behav. 2015 Aug. 49:347-50. [Medline].

  6. Hess L, Schreiberova J, Fusek J. Pharmacological non-lethal weapons. 3rd European Symposium on Non-Lethal Weapons. May 10-12, 2005. Available at http://www.non-lethal-weapons.com/sy03abstracts/V23.pdf. Accessed: August 18, 2015.

  7. Xi LY, Zheng WM, Zhen SM, Xian NS. Rapid arrest of seizures with an inhalation aerosol containing diazepam. Epilepsia. 1994 Mar-Apr. 35(2):356-8. [Medline].

  8. Booij LH. [The agent used to free the hostages in Moscow and the insufficient Dutch preparations in case of a terrorist chemical disaster]. Ned Tijdschr Geneeskd. 2002 Dec 14. 146(50):2396-401. [Medline].

  9. Brooks M. Knockout gas: Chemical weapons in disguise?. New Scientist. October 2007. [Full Text].

  10. Coupland RM. Incapacitating chemical weapons: a year after the Moscow theatre siege. Lancet. 2003 Oct 25. 362(9393):1346. [Medline].

  11. Dando M. Biologists napping while work militarized. Nature. 2009 Aug 20. 460(7258):950-1. [Medline].

  12. Enserink M, Stone R. Toxicology. Questions swirl over knockout gas used in hostage crisis. Science. 2002 Nov 8. 298(5596):1150-1. [Medline].

  13. Gudmundsdottir H, Sigurjonsdottir JF, Masson M, et al. Intranasal administration of midazolam in a cyclodextrin based formulation: bioavailability and clinical evaluation in humans. Pharmazie. 2001 Dec. 56(12):963-6. [Medline].

  14. Hung OR, Whynot SC, Varvel JR, et al. Pharmacokinetics of inhaled liposome-encapsulated fentanyl. Anesthesiology. 1995 Aug. 83(2):277-84. [Medline].

  15. Ljungman G, Kreuger A, Andreasson S, et al. Midazolam nasal spray reduces procedural anxiety in children. Pediatrics. 2000 Jan. 105(1 Pt 1):73-8. [Medline].

  16. Loftsson T, Gudmundsdottir H, Sigurjonsdottir JF, et al. Cyclodextrin solubilization of benzodiazepines: formulation of midazolam nasal spray. Int J Pharm. 2001 Jan 5. 212(1):29-40. [Medline].

  17. Mather LE, Woodhouse A, Ward ME. Pulmonary administration of aerosolised fentanyl: pharmacokinetic analysis of systemic delivery. Br J Clin Pharmacol. 1998 Jul. 46(1):37-43. [Medline].

  18. Rieder J, Keller C, Hoffmann G. Moscow theatre siege and anaesthetic drugs. Lancet. 2003 Mar 29. 361(9363):1131. [Medline].

  19. Schiermeier Q. Hostage deaths put gas weapons in spotlight. Nature. 2002 Nov 7. 420(6911):7. [Medline].

  20. Wax PM, Becker CE, Curry SC. Unexpected "gas" casualties in Moscow: a medical toxicology perspective. Ann Emerg Med. 2003 May. 41(5):700-5. [Medline].

  21. Worsley MH, MacLeod AD, Brodie MJ, et al. Inhaled fentanyl as a method of analgesia. Anaesthesia. 1990 Jun. 45(6):449-51. [Medline].

Previous
Next
 
 
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.